Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 64, NWS Des Moines, IA

May 21, 2011Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2011, 5:59 PM CDT for Emmet County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 5:59 PM CDT (22:59 UTC)
Expired
May 21, 2011, 6:45 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:03 PM CDTHAIL 15 S Gruver, IAQUARTER SIZE HAIL COVERING THE GROUND...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:25 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS53 KDMX 212259
SVRDMX
IAC063-212345-
/O.NEW.KDMX.SV.W.0064.110521T2259Z-110521T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EMMET COUNTY IN NORTHWEST IOWA...

* UNTIL 645 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHEAST OF ESTHERVILLE...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRUVER AND DOLLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4350 9445 4326 9465 4326 9478 4350 9471
      4351 9446
TIME...MOT...LOC 2259Z 207DEG 14KT 4330 9469
WIND...HAIL <50MPH 1.00IN

$$

COGIL
2 follow-up statements
280 
WWUS53 KDMX 212311
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT SAT MAY 21 2011

IAC063-212345-
/O.CON.KDMX.SV.W.0064.000000T0000Z-110521T2345Z/
EMMET IA-
611 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN EMMET
COUNTY UNTIL 645 PM CDT...

AT 603 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9
MILES SOUTHEAST OF ESTHERVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRUVER AND DOLLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4350 9445 4326 9465 4326 9478 4350 9471
      4351 9446
TIME...MOT...LOC 2311Z 204DEG 14KT 4335 9467
WIND...HAIL <50MPH 1.00IN

$$

COGIL
862 
WWUS53 KDMX 212343
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT SAT MAY 21 2011

IAC063-212353-
/O.EXP.KDMX.SV.W.0064.000000T0000Z-110521T2345Z/
EMMET IA-
643 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET COUNTY WILL
EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4350 9445 4326 9465 4326 9478 4350 9471
      4351 9446
TIME...MOT...LOC 2343Z 204DEG 14KT 4346 9460

$$

BEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:40 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 21, 3:40 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED TONIGHT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT MAY 21 2011

.SHORT TERM /TONIGHT/...
A SHORTWAVE CURRENTLY IN EASTERN NEBRASKA WILL ROTATING AROUND THE
UPPER LOW OVER SOUTH DAKOTA.  THIS SHORTWAVE WILL BE THE FOCUS FOR
CONVECTION TONIGHT AS IT SHIFTS IN TO IOWA THIS EVENING INTO THE
OVERNIGHT HOURS.  SHEAR IS MOSTLY UNIDIRECTIONAL AND NOT REAL
IMPRESSIVE THIS EVENING BUT A BOUNDARY OVER EASTERN NEBRASKA HAS
BEEN EFFECTIVE IN PRODUCING SOME LOW LEVEL SHEAR AND AIDING IN THE
DEVELOPMENT OF SOME STORMS.  CURRENT TREND THOUGH IS THAT THESE
STORMS ARE NOT SUSTAINING THEMSELVES...LIKELY DUE TO THE LACK OF
STRONG SHEAR.  STORMS WILL CONTINUE TO DEVELOP THROUGH PEAK HEATING
AND MOVE INTO CENTRAL IOWA THROUGH TONIGHT WITH THE AFOREMENTIONED
UPPER LEVEL WAVE.  LOOKING AT SOUNDINGS...BOTH MODEL SOUNDINGS
PRODUCE A VERY WEAK CAP OVER CENTRAL IOWA THAT ERODES QUICKLY THIS
EVENING BUT SOUNDINGS ARE QUITE DRY THROUGH 600 MB.  MODELS DO
INCREASE SHEAR OVER THE AREA AS A LLJ KICKS IN BETWEEN 03Z AND 06Z.
QUESTION IS WILL THAT BE ENOUGH TO KEEP STORMS STRONG.  CHANCES FOR
STRONG STORMS EAST OF INTERSTATE 35 AT THIS POINT DO NOT LOOK THAT
GREAT BUT WILL NEED TO MONITOR ONCE THE LLJ DEVELOPS.  WEST OF I-35
SHEAR SHOULD INCREASE ENOUGH FOR STORMS TO BE CAPABLE OF SEVERE HAIL
MAINLY AIDED BY THE BOUNDARY OUT WEST.  THE MAIN THREAT FOR STORMS
WILL BE OVER THE EAST HALF OF THE FORECAST AREA BY 04-06Z BUT THE
SEVERE THREAT SHOULD BE OVER WITH OR AT LEAST NOT AS GREAT BY THAT
TIME.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
AFTER A BREAK LATER TNGT INTO SUN MRNG...NEXT S/WV WILL MOVE INTO
THE STATE ALONG WITH A SFC WSHFT LINE.  ALTHOUGH DYNAMICS ARE NOT
SUPER IMPRESSIVE...PLENTY OF INSTABILITY WILL BE IN PLACE OVER THE
SOUTH AND EAST PART OF THE CWA DURG MAX HEATING.  WILL HIT IT FAIRLY
HARD OVR THE ERN THIRD OR SO OF THE CWA AND PUT WORDING IN THE ZONES
FOR THAT.  KEPT IT TO A 3 HR WINDOW AS IT DOES NOT LOOK LIKE THERE
WILL BE AN EXTENDED PERIOD OF TIME WHERE FAVORABLE CONDITIONS
EXIST.  MODELS HAVE FLIPPED FROM YDA W.R.T. PLACEMENT OF THE PRECIP
THE REST OF THE WEEK. THE GFS HAS SHIFTED SWD...WHILE THE ECMEF HAS
SHIFTED NWD.  DIDN'T MAKE A GREA DEAL OF CHANGE TO THE GOING FCST
WITH THE COMPROMISE POSITION LOOKING REASONABLE AND IN LINE WITH ENS
PRODUCTS ANYWAY.  MODEL DIVERGENCE DURG THE WEAK IS MINOR COMPARED
TO THE POST DY7 PD WHERE H8 TEMPS AS MUCH AS 20 C DIF BTWN THE GFS
AND EC.  WILL NEED TO MONITOR THIS CLOSELY AS BOTH SOLNS ARE A
POSSIBILITY DEPENDING ON WHETHER THE PNA/MJO PREVAILES OR THE AO
PREVAILS.  ATTM WOULD LEAN MORE TOWARD THE WRN TROG AND THE NEG PNA
DVLPMT AS THE NEG AO IS WEAK AND NAO IS ACTUALLY SLGTLY POSITIVE.
THOUGH GFS LOOKS EXAGERATED...IT DOES SEEM TO HAVE THE RIGHT IDEA
WITH THE WRN TROF.

&&

.AVIATION...21/18Z
MVFR CIGS WILL DRIFT IN AND OUT OF TAF LOCATIONS THROUGH 00Z AS
PERIODS OF CLEARING WILL CAUSE DESTABILIZATION AND MORE CU TO FORM.
AN UPPER LEVEL WAVE OVER CEN NEB WILL LIFT NORTHEAST THROUGH 08Z.
THUNDERSTORMS WILL ERUPT AND MOVE ACROSS TAF LOCATIONS BETWEEN 00Z
AND 06Z WITH MVFR/IFR CIGS WHICH WILL LINGER BEHIND STORMS.  SFC
FLOW WL REMAIN OUT OF THE SOUTH AT 15-30KTS WITH STRONGER GUSTS IN
STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...MS MAY 11
AVIATION..FAB
Hazardous weather outlook, May 21, 3:05 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT MAY 21 2011

IAZ005-006-016-024-025-035-036-046-047-058-059-071-072-081>083-
092>094-222015-
KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-WEBSTER-HAMILTON-GREENE-
BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
305 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN THE CORRIDORS OF HIGHWAY 169 AND HIGHWAY 65.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE
THIS AFTERNOON THROUGH THIS EVENING. A FEW SEVERE STORMS ARE
POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY.
A FEW STORMS MAY BE SEVERE ON SUNDAY WITH LARGE HAIL AND DAMAGING
WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT
THEN AGAIN SUNDAY AFTERNOON AND EVENING.

IAZ004-015-023-033-034-044-045-057-070-222015-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS-
305 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION A OF CENTRAL IOWA
MAINLY WEST OF HIGHWAY 169 AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE
EVENING HOURS. SOME STORMS THIS EVENING WILL BE CAPABLE OF LARGE
HAIL UP TO HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY.
THE MAIN SEVERE THREAT ON SUNDAY WILL BE OVER EASTERN IOWA BUT AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT. LARGE HAIL AND
DAMAGING WIND WOULD BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM THIS EVENING AND
AGAIN ON SUNDAY AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-084>086-095>097-
222015-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
305 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF HIGHWAY 65.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATER THIS EVENING
THROUGH MUCH OF THE OVERNIGHT HOURS. SOME STORMS MAY BE
SEVERE...ESPECIALLY THIS EVENING...WITH LARGE HAIL UP TO GOLF BALL SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY.
ADDITIONAL SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
WITH LARGE HAIL AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER THIS EVENING AND
AGAIN ON SUNDAY AFTERNOON AND EVENING.

FAB

In the hours before

Special weather statement, May 21, 5:09 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SAT MAY 21 2011

IAZ004-015-212315-
EMMET-PALO ALTO-
509 PM CDT SAT MAY 21 2011

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING NORTH AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAETTINGER...        GRUVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.